Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 108, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 31, 2012, 1:22 PM CDT for 4 counties in Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2012, 1:22 PM CDT (18:22 UTC)
- Expired
- May 31, 2012, 1:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Austin County, TX, Colorado County, TX, Fort Bend County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 104 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 6.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2223 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
263 WUUS54 KHGX 311822 SVRHGX TXC015-089-157-481-311845- /O.NEW.KHGX.SV.W.0108.120531T1822Z-120531T1845Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 122 PM CDT THU MAY 31 2012 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN AUSTIN COUNTY IN TEXAS... EXTREME EAST CENTRAL COLORADO COUNTY IN TEXAS... EXTREME NORTHWESTERN FORT BEND COUNTY IN TEXAS... WHARTON COUNTY IN TEXAS... * UNTIL 145 PM CDT * AT 112 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EAGLE LAKE...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... WHARTON...EAST BERNARD...WALLIS...SIMONTON...KENDLETON AND ORCHARD. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 2970 9625 2972 9588 2926 9604 2948 9634 TIME...MOT...LOC 1812Z 286DEG 13KT 2961 9624 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:32 PM CDT, 50 minutes earlier.
Area forecast discussion, May 31, 12:32 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1232 PM CDT THU MAY 31 2012
.DISCUSSION...
CONVECTIVE POTENTIAL LOOKS TO HAVE SHIFTED WEST OF THE HOUSTON
TERMINALS FOR THE REMAINDER OF THE AFTN. OUTFLOW PUSHING SOUTHWEST
WILL BRING A BRIEF WIND SHIFT TO THE NORTHEAST BEFORE WINDS BECOME
LIGHT AND VARIABLE. WILL MAINTAIN VCSH THROUGH 00Z. 43
&&
.PREV DISCUSSION... /ISSUED 1021 AM CDT THU MAY 31 2012/
UPDATE...
RAGGED LINE OF SHOWERS AND STORMS HEADING MORE EAST THAN SOUTH
ACROSS THE EAST-CENTRAL CWA. THIS LINE IS EXPECTED TO CONTINUE ITS
MORE EASTWARD TREK OUT OF THE CWA. THE EASTERN FLANK OF THE UPSTREAM
LINE OF CONVECTION (ALONG A STEPHENVILLE TO WACO TO CENTERVILLE
LINE) WILL LIKELY CLIP/AFFECT OUR MORE NORTHWESTERN AND CENTRAL FA
OVER THE NEXT 3-6 HOURS. THE HIGHEST POP IS TARGETED OVER THESE
AREAS...OR OVER COUNTIES THAT HAVEN'T BEEN WORKED OVER FROM THIS
MORNING'S ACTIVITY. IN SHORT...THE DOWNSTREAM ENVIRONMENT IS STILL
VERY CONDUCIVE FOR THE FORMATION OF MID TO LATE SCATTERED SHOWERS
AND THUNDERSTORMS...POSSIBLY REACHING SEVERE LIMITS. THE UPPER
LEVELS WILL BECOME LESS DIFFULENT THROUGH THE DAY...BUT THE VICINITY
OF THE LF QUAD OF A SOUTHWESTERN TEXAS JET STREAK AND A MID-LEVEL
TROUGH MAY BE ALL OF THE UPPER SUPPORT NEEDED FOR CONTINUED LATTER
DAY CONVECTION. THE MAIN COLD FRONT (CURRENTLY JUST SOUTH OF THE RED
RIVER VALLEY) IS FORECAST TO SAG SLOWLY DOWN NEAR THE COAST BY
MIDNIGHT AND BECOME NEAR-STATIONARY THROUGH FRIDAY MORNING. HIGHER
POPS WILL BE FOCUSED ABOUT THIS FEATURE AND WHERE HIGHER MOISTURE IS
FORECAST TO POOL...OR ALONG AND SOUTH OF THE I-10 CORRIDOR (SE
FORECAST AREA) DURING THE OVERNIGHT HOURS. 31
PREV DISCUSSION... /ISSUED 507 AM CDT THU MAY 31 2012/
DISCUSSION...
WHILE IT HAS BEEN GETTING BETTER ORGANIZED THIS MORNING...STORMS
MOVING DOWN FROM NORTH CENTRAL TX WILL LIKELY JUST CLIP OUR MORE
NRN COUNTIES THESE NEXT COUPLE OF HOURS. OTHERWISE THE MAIN FCST
ISSUES FOR SE TX TODAY WILL NOT BE UNTIL LATER THIS AFTN/EVENING
WITH THE PASSAGE OF THE COLD FRONT.
STILL LOOKING FOR THE DEVELOPMENT OF STRONG TO SEVERE TSRA ALONG
TO JUST AHEAD OF THE FRONT LATE TODAY. GIVEN THE PROGGED TIME OF
THIS POSSIBLE EVENT...COMBINED WITH FAVORABLE JET LOCATION/STEEP
LAPSE RATES WE COULD SEE HAIL/DAMAGING WINDS AS THREATS WITH THE
STORMS THAT FORM. THIS SYSTEM TO EXIT EAST OF THE AREA EARLY FRI
MORNING. SLIGHTLY DRIER/COOLER AIRMASS TO SETTLE OVER THE REGION
FRI/SAT BUT THE RESPITE TO BE BRIEF. WEAK UPPER LEVEL RIDGING TO
SET UP OVER THE WEEKEND WITH ONSHORE WINDS/MOISTURE RETURNING IN
EARNEST NEXT WEEK. A MORE ACTIVE SEABREEZE STILL ON TAP FOR NEXT
WEEK. 41
MARINE...
SCEC CONDITIONS THIS MORNING WILL GIVE WAY WITH A SLOW LOWERING OF
SEAS AS WINDS RELAX THIS AFTERNOON. A COLD FRONT SHOULD MOVE
INTO SETX LATE THIS AFTERNOON AND EVENING AND THEN STALL NEAR OR
JUST OFF THE COAST EARLY FRIDAY. THE FRONT SHOULD LINGER NEAR THE
COAST FOR AROUND 12 HOURS THEN LIFT NORTH WITH LIGHT TO MODERATE
SOUTHERLY FLOW REDEVELOPING SATURDAY AND CONTINUING THROUGH MID
WEEK. TREND APPEARS TO FAVOR INCREASING MOISTURE FROM THE SOUTHERN
GULF AND CARIBBEAN BY THE MIDDLE OF THE WEEK AND POSSIBLY INCREASING
RAIN CHANCES.
45
AVIATION...
STORMS MOVED BY JUST TO THE NORTHEAST OF THE UTS AREA AND WERE
WEAKENING BUT MORE STORMS DEVELOPING NEAR DFW AREA. MODELS DID A
POOR JOB RESOLVING THE LEAD MCS BUT WERE INDICATING CONTINUED
DEVELOPMENT LIKELY FOR THE FTW CLUSTER. EXPECT DEVELOPMENT OF
SHRA/TSRA AS THIS FEATURE TRACKS SOUTHEAST AND THROUGH THE AREA
TERMINALS...ESPECIALLY THE CLL-IAH AND NORTHWARD TERMINALS. CLL/UTS
AREA BY 15-18Z AND IAH 18-22Z. S/W DEPARTS SETX BY 03Z AND SHOULD
HAVE MVFR CIGS DEVELOPING WITH LIGHT WINDS. CF MAY BE OVER THE
COASTAL AREAS OR NEARING THE IAH/HOU AREA AROUND 15Z FRIDAY...MODELS
HAVE BEEN HAVING TROUBLE WITH PLACEMENT OF FRONTAL BOUNDARY AS IT
STALLS. AT PRESENT AM LEANING TOWARD A LITTLE FASTER AND FARTHER
SOUTH GIVEN THE TRACK OF THE S/W.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 66 87 69 93 72 / 30 10 10 10 10
HOUSTON (IAH) 72 89 71 93 73 / 60 20 10 10 10
GALVESTON (GLS) 76 86 77 87 78 / 60 20 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 3 PM CDT THIS
AFTERNOON FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM.
&&
DISCUSSION...31Hazardous weather outlook, May 31, 6:42 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 642 AM CDT THU MAY 31 2012 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-011145- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 642 AM CDT THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT. AS A COLD FRONT APPROACHES THE AREA...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. SOME OF THESE STORMS COULD BECOME SEVERE. A LINE OF STORMS IS EXPECTED TO FORM ALONG TO JUST AHEAD OF THE FRONT OVER NORTH CENTRAL TEXAS THIS MORNING. AS THIS LINE MOVES SOUTH INTO THE AREA THIS AFTERNOON...PEAK DAYTIME HEATING COMBINED WITH AN INCREASINGLY UNSTABLE AIRMASS AND FAVORABLE JET DYNAMICS ALOFT WILL HELP TO INTENSIFY THESE STORMS. LARGE HAIL AND STRONG DAMAGING WINDS WILL BE THE PRIMARY THREATS. THE FRONT IS ESTIMATED TO REACH COLLEGE STATION BETWEEN 9 AM AND NOON...THE HOUSTON METRO AREA BETWEEN NOON AND 4 PM...AND THEN AT THE COAST BETWEEN 3 AND 6 PM. HOWEVER THERE IS STILL A LOT OF UNCERTAINTY WITH THIS TIMING AS THERE COULD BE A COUPLE OF ROUNDS OF STORMS HEADING THIS WAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, May 31, 9:41 AM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
941 AM CDT THU MAY 31 2012
TXZ178-179-200-311515-
SAN JANCINTO TX-POLK TX-LIBERTY TX-
941 AM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR SAN JACINTO...SOUTH CENTRAL POLK
AND LIBERTY COUNTIES UNTIL 1015 AM CDT...
AT 939 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF SHEPHERD...OR 12
MILES NORTH OF CLEVELAND...MOVING SOUTHEAST AT 15 TO 20 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. PEA SIZED
HAIL WAS ALSO REPORTED NEAR GOODRICH EARLIER THIS MORNING.
LOCATIONS IMPACTED INCLUDE...
CLEVELAND...SHEPHERD...HARDIN...KENEFICK...NORTH CLEVELAND AND
DAYTON LAKES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3007 9491 3050 9529 3061 9500 3053 9474
3019 9463
TIME...MOT...LOC 1439Z 297DEG 12KT 3051 9513Special weather statement, May 31, 11:27 AM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1127 AM CDT THU MAY 31 2012
TXZ214-238-311715-
GALVESTON TX-CHAMBERS TX-
1127 AM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALVESTON AND
CHAMBERS COUNTIES UNTIL 1215 PM CDT...
AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF ANAHUAC...OR
14 MILES SOUTHWEST OF NOME...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
INTERSTATE 10 BETWEEN WALLISVILLE AND WINNIE...WINNIE...ANAHUAC AND
STOWELL.
LAT...LON 2952 9447 2954 9448 2954 9452 2957 9454
2958 9459 2974 9470 2973 9471 2976 9471
2982 9475 2989 9466 2988 9436 2956 9435
TIME...MOT...LOC 1618Z 308DEG 9KT 2988 9458Special weather statement, May 31, 1:10 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 110 PM CDT THU MAY 31 2012 TXZ210-211-226-227-311900- FORT BEND TX-AUSTIN TX-WHARTON TX-COLORADO TX- 110 PM CDT THU MAY 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORT BEND... SOUTHEASTERN AUSTIN...NORTH CENTRAL WHARTON AND EAST CENTRAL COLORADO COUNTIES UNTIL 200 PM CDT... AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF EAGLE LAKE... MOVING SOUTHEAST AT 15 MPH. WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM IS ALSO SHOWING SOME WEAK UPPER LEVEL ROTATION THAT WILL CONTINUE TO BE MONITORED FOR A POSSIBLE TORNADO WARNING. LOCATIONS IMPACTED INCLUDE... EAGLE LAKE AND WALLIS. LAT...LON 2981 9632 2970 9600 2942 9621 2966 9643 TIME...MOT...LOC 1809Z 301DEG 15KT 2970 9630 47
Special weather statement, May 31, 1:19 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
119 PM CDT THU MAY 31 2012
TXZ238-311900-
GALVESTON TX-
119 PM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GALVESTON COUNTY
UNTIL 200 PM CDT...
AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF GALVESTON...
MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN GALVESTON COUNTY AND THE ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 2923 9487 2925 9491 2927 9489 2927 9487
2928 9488 2930 9486 2931 9482 2935 9481
2932 9478 2933 9477 2934 9473
TIME...MOT...LOC 1814Z 305DEG 9KT 2930 9480
47The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:41 AM CDT | Special Weather Statement | HGX | Liberty | 34 min |
| May 31, 11:27 AM CDT | Special Weather Statement | HGX | Chambers | 48 min |
| May 31, 12:56 PM CDT | Severe Thunderstorm Warning | HGX | Fort Bend, Harris, Waller | 49 min |
| May 31, 1:01 PM CDT | Tornado Warning | HGX | Fort Bend, Harris | 29 min |
| May 31, 1:10 PM CDT | Special Weather Statement | HGX | Colorado | 50 min |
| May 31, 1:19 PM CDT | Special Weather Statement | HGX | Galveston | 41 min |
| May 31, 1:32 PM CDT | Special Marine Warning | HGX | 58 min | |
| May 31, 1:42 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Wharton | 33 min |
| May 31, 1:47 PM CDT | Special Weather Statement | HGX | Brazoria, Jackson, Matagorda, Wharton | 88 min |
| May 31, 2:15 PM CDT | Special Marine Warning | HGX | 2 hr | |
| May 31, 2:28 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Matagorda | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.